Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

April 28, 2021Boyd County, Kentucky

NWS Charleston, WV issued this special weather statement at Apr 28, 2021, 8:49 PM EDT for Boyd County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2021, 8:49 PM EDT (00:49 UTC)
Expired
Apr 28, 2021, 9:15 PM EDT
In force
26 min
Issued by
NWS Charleston, WV

County Boyd County, KY

The radar

The Charleston,WV radar (KRLX), 61 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

509 
WWUS81 KRLX 290049
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
849 PM EDT Wed Apr 28 2021

KYZ103-WVZ005-006-013-290115-
Boyd-Lincoln-Wayne-Cabell-
849 PM EDT Wed Apr 28 2021

...A LINE OF HEAVY THUNDERSTORMS AFFECTING SOUTHERN BOYD... SOUTHERN 
CABELL...NORTHWESTERN LINCOLN AND NORTHERN WAYNE COUNTIES...

At 846 PM EDT, radar indicated heavy thunderstorms were located 
along a line extending from near Cannonsburg to near Culloden.
This west to east oriented line was moving east at 30 mph.

Torrential rainfall is occurring with these storms, and, combined 
with heavy rainfall from storms earlier this evening, may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways. Prepare for quick drops in visibility, and hydroplaning.

Locations impacted include...
Huntington, Hamlin, Beech Fork State Park, Barboursville, Ceredo,
Culloden, Durbin, Burnaugh, West Hamlin, Lockwood, Lavalette, Salt
Rock, Mavity and Pea Ridge.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 182 and 187, and
between mile markers 190 and 191.
 Interstate 64 in West Virginia between mile markers 8 and 13, and
between mile markers 30 and 32.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely, and is harder to determine at night. Move to higher ground.

LAT...LON 3837 8277 3843 8205 3840 8205 3825 8210
      3827 8279
TIME...MOT...LOC 0046Z 262DEG 25KT 3833 8270 3835 8210 

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Apr 28, 8:35 PM EDT, 14 minutes earlier.

Area forecast discussion, Apr 28, 8:35 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
835 PM EDT Wed Apr 28 2021

.SYNOPSIS...
Cold front late Thursday, followed by high pressure into the
weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 835 PM Wednesday...

Made some updates to PoPs to better reflect latest radar trends
which shows that scattered showers and storms have increased in
coverage across the area this evening. With the loss of heating
and waning instability, convective activity should decrease later
this evening and into the overnight hours, but PoPs will still
be needed as a wave of low pressure shifts into the Ohio Valley
and a strengthening LLJ brings a surge of deeper moisture into
the region.

As of 250 PM Wednesday...

Unstable conditions are present over the area this afternoon as
a result of daytime heating and high moisture. Scattered
showers have already developed in the southwest portion of the
CWA this afternoon, and scattered showers and storms will likely
become more widespread this evening. Chances for rain and some
storms will continue into through the night as a shortwave
trough passes across the northern portion of the CWA. With
precipitable water values projected to be in the in the
1.25-1.75" range tonight, heavy rain is possible with any
storms.

On Thursday, a cold front will slowly progress eastward towards
the area and eventually move through late in the day. Showers
and storms are expected to develop ahead of and along the
front. At present, there is a marginal risk for isolated severe
storms to develop with wind being the primary threat.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 1250 PM Wednesday...

Showers and storms will be ongoing across the area Thursday
evening as the cold front crosses. Front should be progressive
by this time as the surface low will have tracked into southeast
PA with the upper trof amplification pivoting into the western
OH Valley. Some of the convection could be on the strong side
early in the evening with the potential for damaging winds along
a somewhat linear axis or QLCS structure. Locally heavy rain
will also be noted which may result in some urban ponding and
high water in the typical low lying trouble spots. The better
chance for creek flooding would be across southeast OH where
event totals of 1-2" may occur. However, this area has generally
been dry over the past few weeks such that it would take a
period of training as the surface wave slides by in the near
term to cause issues.

A decent post frontal cool airmass will overspread the area
Friday and linger into Saturday. Friday may start with abundant
sunshine but I expect stratocu to fill the sky with daytime
heating amid strong CAA followed by some clearing for Friday
night into Saturday. Daytime temperatures will average 8-12
degrees below normal with overnight lows dropping into frost
territory Friday night/Saturday morning for the hollows and
sheltered valleys. Saturday night will be a bit warmer as WAA
aloft, though a strong ridge/valley split will be noted.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 100 PM Wednesday...

Pattern quickly changes to one characterized by a moist
southwest flow into mid week with rounds of showers/storms to
affect the area.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
As of 726 PM Wednesday...

Latest radar imagery shows scattered showers and storms
increasing in coverage across the area this evening so
occasional periods of MVFR vsby restrictions will be possible as
this activity moves through, but IFR may occur during heavier
pockets of rain.

The loss of daytime heating in the late evening and overnight
hours should lead to less coverage of precipitation, but
scattered rain showers will continue overnight as a wave of low
pressure moves into the Ohio Valley. In addition, ceilings will
lower overnight as the atmosphere moistens, which may lower to
IFR/MVFR conditions for northern terminals, particularly KPKB
and KCKB. However, it should remain mainly VFR for remaining
terminals by Thursday morning.

Scattered showers and storms are expected to once again develop
by Thursday afternoon ahead of a cold front, but showers and
storms will become more widespread by Thursday evening as front
approaches the area. Thus, flight conditions will deteriorate
throughout the day as the atmosphere moisten and ceilings lower
from west to east, eventually reaching MVFR/IFR by Thursday
evening. VSBY restrictions will also be a concern with MVFR/IFR
restrictions a possibility at all terminals, especially by
Thursday evening as precipitation coverage increases. A 50+ kt
LLJ streaming into the area ahead of the cold front may also
support breezy SW winds on Thursday with gusts possibly
exceeding 25 kts, particularly during periods of heavier
precipitation.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Moderate.

ALTERNATE SCENARIOS: Timing of impacts of CIGs/VSBYs from
scattered storms may vary from TAFs. At EKN/CKB/PKB, conditions
may further lower to IFR overnight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            THU 04/29/21
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    M    H    H    H    H    M    H    H
HTS CONSISTENCY  H    H    H    H    M    H    H    M    M    M    H    H
BKW CONSISTENCY  H    H    M    H    M    M    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    M    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z FRIDAY...
IFR possible in showers/storms Thursday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...30/JLB
NEAR TERM...RG/JLB
SHORT TERM...30
LONG TERM...30
AVIATION...RG
Hazardous weather outlook, Apr 28, 2:49 PM EDT, 6 hours before
Hazardous Weather Outlook
National Weather Service Charleston WV
249 PM EDT Wed Apr 28 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-523-291900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Pocahontas-
249 PM EDT Wed Apr 28 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northeast West
Virginia, northern West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for severe weather for this afternoon and
evening, with the main threats being isolated occurrence of damaging
winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk for severe weather for Thursday through
Thursday night, with the main threat being isolated occurrences of
damaging winds.

In addition, isolated high water impacts may occur Thursday with any
slow moving thunderstorms.

Patchy frost is possible late Friday night and early Saturday
morning. A frost advisory may eventually be needed for the northern
portions of the area and southeast Ohio.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-524-525-291900-
Dickenson-Buchanan-McDowell-Wyoming-Southeast Pocahontas-
Northwest Randolph-
249 PM EDT Wed Apr 28 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Patchy frost is possible late Friday night and early Saturday
morning. A frost advisory may eventually be needed for the northern
portions of the area with a freeze warning potential for the northern
mountain valleys.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ515-517-519-521-526-291900-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-Southeast Randolph-
249 PM EDT Wed Apr 28 2021

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for severe weather for this afternoon and
evening, with the main threats being isolated occurrence of damaging
winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk for severe weather for Thursday through
Thursday night, with the main threat being isolated occurrences of
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ516-518-520-522-291900-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-
249 PM EDT Wed Apr 28 2021

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Apr 28, 5:07 PM EDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
507 PM EDT Wed Apr 28 2021

OHZ066-067-282130-
Morgan-Perry-
507 PM EDT Wed Apr 28 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PERRY AND
NORTHWESTERN MORGAN COUNTIES...

At 505 PM EDT, a strong thunderstorm was located over Perry State
Forest, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Prepare for a quick drop in visibility, and hydroplaning.

Locations impacted include...
Perry State Forest and Crooksville.

LAT...LON 3982 8217 3981 8207 3977 8208 3976 8191
      3973 8192 3974 8227 3984 8226 3986 8217
TIME...MOT...LOC 2105Z 272DEG 21KT 3980 8218

12
Special weather statement, Apr 28, 7:51 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
751 PM EDT Wed Apr 28 2021

KYZ101>103-OHZ087-WVZ005>007-013-014-290015-
Boyd-Greenup-Carter-Lawrence-Mason-Lincoln-Wayne-Cabell-Putnam-
751 PM EDT Wed Apr 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOYD...SOUTHEASTERN
GREENUP...EAST CENTRAL CARTER...SOUTHERN LAWRENCE...SOUTHERN MASON...
CABELL...WEST CENTRAL PUTNAM...NORTHWESTERN LINCOLN AND NORTHERN
WAYNE COUNTIES...

At 749 PM EDT, radar indicated strong, heavy thunderstorms were
located along a line extending from Oldtown to near Hamlin. Movement
was northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways. Prepare for quick drops in visibility, and hydroplaning.

Locations impacted include...
Huntington, Ashland, Ironton, Grayson, Coal Grove, Hamlin,
Chesapeake, Proctorville, Beech Fork State Park, Cannonsburg,
Hurricane, Barboursville, Kenova, Milton, Catlettsburg, Eleanor,
Ceredo, Ona, Princess and Culloden.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 172 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 37.

LAT...LON 3859 8276 3855 8190 3826 8209 3830 8297
TIME...MOT...LOC 2349Z 207DEG 12KT 3842 8292 3835 8214

12
Special weather statement, Apr 28, 8:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
849 PM EDT Wed Apr 28 2021

KYZ103-WVZ005-006-013-290115-
Boyd-Lincoln-Wayne-Cabell-
849 PM EDT Wed Apr 28 2021

...A LINE OF HEAVY THUNDERSTORMS AFFECTING SOUTHERN BOYD... SOUTHERN
CABELL...NORTHWESTERN LINCOLN AND NORTHERN WAYNE COUNTIES...

At 846 PM EDT, radar indicated heavy thunderstorms were located
along a line extending from near Cannonsburg to near Culloden.
This west to east oriented line was moving east at 30 mph.

Torrential rainfall is occurring with these storms, and, combined
with heavy rainfall from storms earlier this evening, may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Prepare for quick drops in visibility, and hydroplaning.

Locations impacted include...
Huntington, Hamlin, Beech Fork State Park, Barboursville, Ceredo,
Culloden, Durbin, Burnaugh, West Hamlin, Lockwood, Lavalette, Salt
Rock, Mavity and Pea Ridge.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 182 and 187, and
between mile markers 190 and 191.
 Interstate 64 in West Virginia between mile markers 8 and 13, and
between mile markers 30 and 32.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely, and is harder to determine at night. Move to higher ground.

LAT...LON 3837 8277 3843 8205 3840 8205 3825 8210
      3827 8279
TIME...MOT...LOC 0046Z 262DEG 25KT 3833 8270 3835 8210

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 10:54 PM EDTSpecial Weather StatementRLXCabell3 hr
Apr 29, 2:38 PM EDTFreeze WatchRLXPocahontas, Randolph, Webster22 hr
Apr 28, 9:45 PM EDTSpecial Weather StatementRLXWashington30 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.